TREATMENT OF IPILIMUMAB-INDUCED DIARRHEA IN MELANOMA PATIENT WITH HUMIRA

Kelsey Pan*1;Humza Khan1;Roger Martin Vega, MD2;Brad Hastings, MD2;Mausam Patel, MD2 and Kenneth Ness, MD3, (1)University of Miami Miller School of Medicine, Miami, FL, (2)University of Miami Palm Beach Regional Campus, Atlantis, FL, (3)West Palm Beach VA, Riviera Beach, FL

Meeting: Hospital Medicine 2017, May 1-4, 2017; Las Vegas, Nev.

Abstract number: 637

Categories: Adult, Clinical Vignette Abstracts

Keywords: , , ,

Case Presentation: A 79-year-old male patient with a history significant for metastatic melanoma to the right axillary lymph node and recurrent diarrhea secondary to ipilimumab-induced colitis is admitted for uncontrolled diarrhea with rectal bleeding.  He has had several prior admissions for diarrhea, which have been successfully treated with IV steroids, but has recurrent diarrhea when transitioned to PO steroids.  During this admission, Clostridium difficile and other infectious etiologies were ruled out. IV steroids initially controlled the patient’s diarrhea.  However, during two separate attempts to taper to PO steroids, the patient’s diarrhea recurred.  A gastroenterologist saw the patient and attempted infliximab; however, the patient developed an allergic reaction.  As a result, infliximab was discontinued after the first dose.  The use of Humira 160 mg for 14 days was proposed followed by 80 mg after.  Prior to initiating Humira, a Quantiferon gold test for tuberculosis was ordered, and the patient tested negative.  Humira was initiated, and, over the next few days, the patient’s diarrhea resolved.  The patient is discharged on Humira and prednisone taper for 3 weeks and is scheduled to follow up with gastroenterology.

Discussion: Ipilimumab, a human monoclonal antibody, is a new immunotherapy drug shown to improve overall survival in patients with unresectable or metastatic melanoma.  However, a common side effect of ipilimumab is diarrhea.  Literature shows that about 30 percent of patients treated with ipilimumab develop diarrhea.  Ipilimumab-induced diarrhea can present with various levels of severity: grade 1 defined as <4 stools per day above baseline, grade 2 as 4-6 stools above baseline, and grade 3/ 4 as >7 stools above baseline.  Sigmoidoscopy or colonoscopy may be useful for grade 2 and above, in which treatment should be initiated if colitis is observed.  In this case, our patient presented with grade 2 diarrhea, for which sigmoidoscopy revealed pseudomembranous colitis.  Traditional first-line treatment of ipilimumab-induced colitis of grade 2 or higher is steroids, while diarrhea refractory to IV steroid is treated with TNF-alpha inhibitors, such as infliximab.   Although our patient’s diarrhea did improve on IV steroids, it recurred during two attempts of PO steroid taper.  Finally, it was Humira that maintained the diarrhea-free state after treatment with IV steroids.

Conclusions: Because ipilimumab is a relatively new immunotherapy drug, there is limited data on the efficacy of treatment regimens for its side effects.  This case highlights the non-traditional use of Humira in addition to steroids for the management of ipilimumab-induced diarrhea.

To cite this abstract:

Pan, K; Khan, H; Vega, RM; Hastings, B; Patel, M; Ness, K . TREATMENT OF IPILIMUMAB-INDUCED DIARRHEA IN MELANOMA PATIENT WITH HUMIRA. Abstract published at Hospital Medicine 2017, May 1-4, 2017; Las Vegas, Nev. Abstract 637. Journal of Hospital Medicine. 2017; 12 (suppl 2). https://www.shmabstracts.com/abstract/treatment-of-ipilimumab-induced-diarrhea-in-melanoma-patient-with-humira/. Accessed February 17, 2020.

« Back to Hospital Medicine 2017, May 1-4, 2017; Las Vegas, Nev.